Alert archive / South Dakota / High Wind Watches in 2016
High Wind Watch 2, NWS Rapid City, SD
NWS Rapid City, SD issued this high wind watch at Feb 17, 2016, 2:02 PM MST for 8 counties in South Dakota. It took effect at Feb 18, 2016, 8:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 17, 2016, 2:02 PM MST (21:02 UTC)
- In effect from
- Feb 18, 2016, 8:00 PM MST
- Expired
- Feb 18, 2016, 4:13 AM MST
- In force
- Issued by
- NWS Rapid City, SD
Counties Butte County, SD, Haakon County, SD, Harding County, SD, Lawrence County, SD, Meade County, SD, Pennington County, SD, Perkins County, SD, Ziebach County, SD
The radar
The Rapid City radar (KUDX), 72 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 9.0 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1616 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this high wind watch went out at Feb 17, 10:46 AM MST, 3 hours 16 minutes earlier.
Area forecast discussion, Feb 17, 10:46 AM MST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1046 AM MST WED FEB 17 2016 .UPDATE... ISSUED AT 928 AM MST WED FEB 17 2016 STATIONARY BOUNDARY STRETCHES ACROSS NORTHWEST TO CENTRAL SD...WITH LIGHT SOUTHEASTERLY WINDS ACROSS THE SD PLAINS. FOG LINGERS ACROSS CENTRAL SD...AND SHORT-TERM MODELS INDICATE IT MAY PERSIST INTO THE AFTERNOON. ADJUSTED WX AND SKY GRIDS FOR THIS...AND ALSO LOWERED HIGHS ACROSS THAT AREA. && .SHORT TERM...TODAY THROUGH THURSDAY NIGHT ISSUED AT 337 AM MST WED FEB 17 2016 UPPER RIDGING IS BUILDING INTO THE NRN PLAINS AS THE MAIN AXIS CROSSES THE NRN ROCKIES. SURFACE HIGH PRESSURE IS CENTERED ACROSS THE UPPER MIDWEST...WITH SWRLY FLOW DEVELOPING ACROSS WY EARLY THIS MORNING. TEMPS HAVE DROPPED INTO THE 30S AREAWIDE. KHEI IS REPORTING FOG THIS MORNING AND IR SAT SHOWS FOG SITTING ACROSS THE NRN HALF OF PERKINS INTO ZIEBACH COUNTIES. FOG WILL CLEAR OUT OF THE CWA BY MID MORNING AS DRIER SWRLY FLOW MOVES IN. A QUIET DAY IS EXPECTED TODAY WITH MID/HIGH CLOUDS CROSSING THE REGION. WAA WILL BRING HIGHS IN THE UPPER 40S TO UPPER 50S. SWRLY WINDS WILL INCREASE TONIGHT WITH BREEZY WINDS DEVELOPING ACROSS NE WY INTO THE DOWNSLOPING NRN/ERN BLKHLS. PRESSURE DIFFERENCES OF 4-5MB ACROSS THE HILLS AND BOUNDARY LAYER WINDS OF 35-40KT SUGGEST WINDS ACROSS THE FOOTHILLS COULD REACH 20-30MPH WITH GUSTS OF 40-45MPH. WINDS WILL WEAKEN LATE WED NIGHT. OVERNIGHT LOWS WILL RANGE FROM THE 30S ACROSS NW SD TO 40S TO EVEN LOWER 50S ACROSS THE DOWNSLOPING FOOTHILLS. A STRONG WAVE WILL QUICKLY CROSS THE GREAT BASIN THU MORNING AND WY THU AFTN. AHEAD OF THE WAVE...VERY WARM AIR WILL BE ACROSS THE REGION WITH HIGHS REACHING THE 60S TO LOW 70S. SOME SHOWER ACTIVITY WILL DEVELOP ACROSS THE REGION THU EVENING AS THE WAVE BEGINS PUSHING THROUGH...HOWEVER A LOT OF DRY AIR IN THE LOW LEVELS WILL BE A HINDER TO PRECIP. COULD EVEN SEE A FEW LIGHTNING STRIKES AS MID LEVEL LAPSE RATES STEEPEN. COOLER AIR WILL CROSS THE AREA WITH WINDS SHIFTING TO THE W/NW. MODELS SUGGESTING WINDY CONDITIONS BEHIND THE FRONT...BUT HOW STRONG IS YET TO BE DETERMINED. AT THIS TIME IT LOOKS LIKE WIND ADVISORY CRITERIA SPEEDS WILL BE A GOOD BET...BUT IT IS POSSIBLE STRONGER WINDS COULD BRIEFLY ACCOMPANY THE INITIAL FRONTAL PASSAGE. SHOWERS WILL QUICKLY END FROM WEST TO EAST LATE THU NIGHT AS THE WAVE PUSHES INTO THE MIDWEST. .LONG TERM...FRIDAY THROUGH TUESDAY ISSUED AT 337 AM MST WED FEB 17 2016 MILD PROGRESSIVE FLOW WILL DOMINATE IN THE PERIOD...WITH MAINLY DRY CONDS EXPECTED. STRONG PRESSURE GRADIENT/CAA/AND DEEP MIXING WILL SUPPORT VERY WINDY CONDS FRIDAY BEHIND A DEEP LOW PRESSURE SYSTEM WITH ADV LEVELS ANTICIPATED ON THE SD PLAINS...POSSIBLY WARNING LEVELS OVER FAR NW SD. FORECAST MODELS SUGGEST ANOTHER ROUND OF SIG WESTERN NOAM RIDGING /PER EASTERN PAC TROUGHING/ EARLY NEXT WEEK WITH THE FA BEING ON THE EDGE OF ANOTHER EASTERN NOAM TROUGH...PLACING THE ASSOCIATED JET STREAM OVER THE REGION. THIS WOULD PUT THE REGION BACK INTO ACTIVE NW FLOW...WITH NEAR DAILY IMPULSES. RETAINED LOW POPS MON. HOWEVER...BULK OF CAA WILL REMAIN TO THE EAST OF THE REGION WITH ANY SYSTEM...SUPPORTING ONGOING SEASONAL TO ABOVE NORMAL TEMPS THROUGH NEXT WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY) ISSUED AT 1032 AM MST WED FEB 17 2016 (FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING) ISSUED AT 414 AM MST WED FEB 17 2016 VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD. THE EXCEPTION WILL BE MOIST SE FLOW THAT WILL SUPPORT MVFR/IFR/LOCAL LIFR CONDS OVER CENTRAL THROUGH NW SD THIS AFTERNOON AND AGAIN TONIGHT. OTHERWISE...GUSTY SOUTHWESTERLY WINDS WILL DEVELOP THIS EVENING OVER PARTS OF NORTHEASTERN WYOMING AND OVER THE BLACK HILLS...WITH WIND SHEAR EXPECTED AT KGCC AND KRAP TONIGHT INTO THURSDAY MORNING. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && UPDATE...POJORLIE SHORT TERM...13 LONG TERM...JC AVIATION...15
Hazardous weather outlook, Feb 17, 3:44 AM MST, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 344 AM MST WED FEB 17 2016 SDZ024>030-041-072-074-WYZ054>058-071-181045- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-FALL RIVER-STURGIS/PIEDMONT FOOT HILLS- HERMOSA FOOT HILLS-NORTHERN CAMPBELL-SOUTHERN CAMPBELL- WESTERN CROOK-WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK- 344 AM MST WED FEB 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...THE BLACK HILLS OF SOUTH DAKOTA...NORTHEASTERN WYOMING...AND THE BLACK HILLS OF WYOMING. .DAY ONE...TODAY AND TONIGHT GUSTY SOUTHWEST WINDS UP TO 40 TO 45 MPH ARE POSSIBLE TONIGHT ACROSS NORTHEAST WYOMING AND PORTIONS OF THE BLACK HILLS...INCLUDING THE NORTHERN AND EASTERN FOOTHILLS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A COLD FRONT WILL MOVE THROUGH THURSDAY NIGHT BRINGING ADDITIONAL WINDS THURSDAY NIGHT INTO FRIDAY. WINDS GUSTS MAY RANGE FROM 40 TO 60 MPH ACROSS MUCH OF THE NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ001-002-012>014-031-032-042>044-046-047-049-073-181045- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- PENNINGTON CO PLAINS-HAAKON-OGLALA LAKOTA-JACKSON-BENNETT- MELLETTE-TODD-TRIPP-SOUTHERN MEADE CO PLAINS- 344 AM MST WED FEB 17 2016 /444 AM CST WED FEB 17 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA...AND SOUTHWESTERN SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A COLD FRONT WILL MOVE THROUGH THURSDAY NIGHT BRINGING GUSTY WINDS THURSDAY NIGHT INTO FRIDAY. WINDS GUSTS MAY RANGE FROM 40 TO 60 MPH ACROSS MUCH OF THE NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 2:02 PM MST | High Wind Warning | UNR | Bennett, Butte, Custer, Fall River, Haakon, Harding and 9 more | 49 hr |
Nearby
High Wind Watches in South Dakota, 2016High Wind Watches in Wyoming, 2016Every high wind watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.